The FDA has warned that breast-feeding mothers who take prescription pain killers containing codeine may put their babies at risk of a morphine overdose. Officials became concerned last year when a breast-fed 13-day-old baby died of just that. Following a routine episiotomy, the mother took a very small dose of pain medication that was rapidly converted to morphine in her body and passed on to her child through her breast milk.

Codeine, a narcotic, is apparently converted to morphine rapidly in the body in a small number of women. Codeine is a common ingredient in prescription pain relievers and some over-the-counter cough syrups. Women who convert codeine to morphine quickly are called ultra-rapid metabolizers. Their prevalence within the population varies between 1-28% depending on who gives the estimate, but it is believed that rates are highest among North African, Ethiopian and Saudi Arabian women.

This is just another reason why new mothers should be cautious of what they take. Drugs are routinely prescribed, but it does not mean they are without risk. You are always safer minimizing the chemical substances you ingest. This does not mean you shouldn’t have help if you need it, however, less is best. And knowing the latest in health information is crucial.

Now that you know that some women are ultra-rapid metabolizers of morphine, you can obtain a laboratory test through your doctor to determine if you fall into this category. Otherwise, ask your prescribing doctor what’s in the drug they’re recommending. If it contains codeine, ask for an alternative. And remember, sometimes it pays to just deal with the discomfort.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

Copyright © 2013 Dr. Nick Campos - All Rights Reserved. Web Services by David Cosgrove Los Angeles Web Design